Hypoglycaemia is very common in individuals with diabetes. If it is not quickly recognized and treated it can lead to permanent brain damage and even death. Drugs commonly used to treat diabetes like the various types of insulin injection; tablets like Glibenclamide (Daonil), Chlorpropamide (Diabenese), Glimepiride (Amaryl) can lead to hypoglycaemia. Inadequate food intake or excessive exercise can also lead to very low blood sugar levels.
Symptoms of low blood sugar levels which should be promptly identified by individuals with diabetes and their relatives include palpitations (increased beating of the heart), sweating, anxiety, hunger pangs, tremors of the hands. These are the early warning signs. If these warning signs are ignored, then the blood sugar goes to dangerously low levels and the individual begins to experience headaches, blurred vision, confusion, fatigue, restlessness, and the speech may become incoherent. If this becomes prolonged, convulsions and coma can occur which can lead to death.
When the symptoms occur, the individual should quickly take a sugary drink or put some sugar in the mouth and then quickly follow with a heavy meal. When the individual with hypoglycaemia is however not in a state to help him or herself; such as being restless, having convulsions or comatose, then immediate transfer to a health facility is necessary.